Illinois, 2025

Tornado and Hail in Illinois, August 16, 2025

August 16, 2025 · NWS ILX · 6 events in 2 counties and zones

Scattered thunderstorms formed along an outflow boundary along the I-74 corridor during the late afternoon and evening of August 16th. One of the cells produced a brief EF-U tornado northeast of Homer in far western Vermilion County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered thunderstorms formed along an outflow boundary along the I-74 corridor during the late afternoon and evening of August 16th. One of the cells produced a brief EF-U tornado northeast of Homer in far western Vermilion County. Other storms dropped hail as large as quarters and caused minor wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 16, 1:10 PM CST, 1 hour 5 minutes earlier. Its key messages:

  • There is a marginal risk (level 1 of 5) for severe storms late this evening and overnight. The greatest chance for storms (30%) is east of the I-55 corridor.
  • Dangerous heat and humidity will be in place across central Illinois through the weekend and may continue for at least portions of the area Monday and Tuesday. A Heat Advisory for peak heat index values of 105-110 degrees is in effect through Sunday evening.
Area forecast discussion, Aug 16, 1:10 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
210 PM CDT Sat Aug 16 2025

.KEY MESSAGES...

- There is a marginal risk (level 1 of 5) for severe storms late
  this evening and overnight. The greatest chance for storms (30%)
  is east of the I-55 corridor.

- Dangerous heat and humidity will be in place across central
  Illinois through the weekend and may continue for at least
  portions of the area Monday and Tuesday. A Heat Advisory for
  peak heat index values of 105-110 degrees is in effect through
  Sunday evening.

&&

.DISCUSSION...
Issued at 207 PM CDT Sat Aug 16 2025

This afternoon, a broad area of low pressure is over Nebraska and
South Dakota with a warm front extending east across northern
Iowa into southern Wisconsin. Strongly unstable conditions are in
place across most of Illinois within the warm sector with MLCAPE
values in excess of 3000 J/kg. Storms should generally favor
forming in the vicinity of the warm front today, but there are
growing concerns for storms reaching central Illinois late this
evening and overnight. 12Z HRRR/NAM Nest suggest storms will grow
upscale across WI this evening and push initially SE along the
instability gradient and with the mean 850-300mb flow, but will
also propagate southward into the low level jet. Several CAMs
indicate a bowing line of storms reaching portions of central or
east central Illinois overnight, likely in a weakening phase owing
to the poor diurnal timing and weakening deep layer shear to the
south.

Synoptic setup remains fairly steady-state throughout the day
Sunday. Central Illinois remains solidly under the upper ridge
axis and well within the warm sector with the surface warm front
well to our north. Despite this, the forecast for Sunday remains
tricky as uncertainty in the evolution of storms today and tonight
gets compounded on Sunday. The more bullish runs of the 4km NAM
Nest and ARW-FV3, which both drive a complex of storms/outflow
across much of central Illinois, have high temperatures Sunday
well below the NBM 5th percentile which would be problematic for
ongoing heat headlines. 50th percentile NBM still indicates highs
in the mid 90s Sunday afternoon which would produce Heat Index
values in the 105-110 degree range. No changes are planned for the
headlines at this time, but there appears to be growing bust
potential and the picture may become more clear later tonight.

Upper ridge will begin to very slowly retrograde back towards the
Desert Southwest through the first half of the upcoming week.
Heat and humidity will likely linger across much of the local area
Monday, but a shortwave trough moving across the Great Lakes
Tuesday should help push the frontal boundary slowly south across
central Illinois Tuesday and Wednesday. PoPs will increase north
to south across central Illinois with the slow frontal passage and
temperatures in the 90s will be replaced by more seasonable
conditions in the mid 80s in its wake. It's possible an extension
of the heat advisory may be needed for southern parts of the area
Tuesday. As the front settles to our south through the second
half of the week, high pressure will build back across the Midwest
resulting in fair weather conditions along with more seasonable
temps and slightly more comfortable humidity levels.

Deubelbeiss

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1225 PM CDT Sat Aug 16 2025

6 to 8 kt SSW winds will continue this afternoon, with cirrus and
a few diurnal cu around FL060. While VFR conditions will be
predominant throughout the forecast period, there is a small (15%)
chance of a pop up storm this afternoon, and higher chance
(20-30%) overnight as a possible cluster of storms dives south.
With overnight storm chances highest across east-central IL, CMI
was the only site with high enough confidence to warrant a PROB30
group at this juncture. However, if confidence increases in storm
coverage and timing, such may also be added to other terminals
with the next package issuance.

Bumgardner

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT Sunday for ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Aug 16, 1:38 PM CST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
238 PM CDT Sat Aug 16 2025

ILZ027>031-036>038-040>057-061>063-066>068-071>073-172000-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
238 PM CDT Sat Aug 16 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Heat indices, peaking between 105 and 110 this afternoon, will be
slow to fall this evening, dropping only to around 75 by sunrise
Sunday morning.

There is a 15% chance of a storm this evening into tonight. Any
storm that develops will be capable of frequent lightning, heavy
rain, and locally strong winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Once again, the combination of heat and humidity will result in heat
indices between 100 and 110 degrees Sunday afternoon. In addition,
there will be a 15% chance for thunderstorms during the afternoon
and evening.

There is a 30% chance of thunderstorms Tuesday and Wednesday. It is
too early to determine the severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Bumgardner

The radar

The Indianapolis radar (KIND), 126 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Hail, Vermilion

When
August 16, 2:15 PM CST to 2:20 PM CST
Where
Vermilion County, 0.69 mi N of (Dnv)vermlion Apt Da
Measured
1 in hail
Reported by
Public
Coordinates
40.210, -87.600

Thunderstorm Wind, Champaign

When
August 16, 5:40 PM CST to 5:45 PM CST
Where
Champaign County, 1.08 mi NNE of Homer Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
40.044, -87.941

Drone footage and Sentinel satellite data showed circular damage to corn just west of the Vermilion County line and north of County Road 1100 North...consistent with a microburst.

Thunderstorm Wind, Vermilion

When
August 16, 5:43 PM CST to 5:48 PM CST
Where
Vermilion County, 2.8 mi SSW of Fithian
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.082, -87.888

Sentinel satellite data showed a number of areas with corn damage south of the intersection of Lincoln Trail Road and County Road 300 East.

Thunderstorm Wind, Vermilion

When
August 16, 5:45 PM CST to 5:50 PM CST
Where
Vermilion County, 4.52 mi SSW of Fithian
Measured
52 kt (60 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
40.065, -87.916

A few 2-inch diameter tree limbs were blown down along North 130 East Road south of the Salt Fork.

Tornado, Vermilion

When
August 16, 5:47 PM CST to 5:48 PM CST
Where
Vermilion County, 4.31 mi W of Fairmount to 4.2 mi W of Fairmount
Rating
EFU
Path length
0.13 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
40.059, -87.911

Video and picture evidence showed a funnel cloud developing north of Homer. Sentinel satellite data suggested a brief touchdown in a field about 1.5 miles east of the Champaign/Vermilion County line just north of Catlin-Homer Road. Based on radar data, the tornado touched down at 6:47 PM CDT, then quickly lifted by 6:48 PM CDT. No damage was reported.

Thunderstorm Wind, Vermilion

When
August 16, 5:50 PM CST to 5:55 PM CST
Where
Vermilion County, 4.76 mi W of Fairmount
Measured
61 kt (70 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
40.050, -87.920

Corn was blown down in a northeast to southwest direction just north of Catlin-Homer Road and west of North 130 East Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyThe tornado archive for Illinois, 2025Warnings in Illinois, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289049, 1289055, 1289057, 1289050, 1289047, 1289053.